Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 321, NWS Springfield, MO

October 23, 2001Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 1:05 PM CDT for Shannon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2001, 1:05 PM CDT (18:05 UTC)
Expired
Oct 23, 2001, 1:45 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shannon County, MO

The radar

The Springfield radar (KSGF), 171 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS53 KSGF 231805
SVRSGF
MOC203-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 145 PM CDT

* AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES NORTHEAST OF SUMMERSVILLE...OR 24 MILES EAST OF
  HOUSTON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SHANNON COUNTY.

THE TOWNS OF ROUND SPRING AND MIDRIDGE ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ON KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3730 9168 3714 9157 3728 9115 3745 9128

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:54 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 23, 10:54 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT MON OCT 22 2001

WILL BE UPDATING THE ZONES SHORTLY.  CONVECTION WHICH DEVELOPED
EARLIER THIS MORNING IN ASSOCIATION WITH UPPER LEVEL WAVE...WAS NOW
BEGINNING TO EXIT THE CWA TO THE EAST.  SURFACE BOUNDARY STILL WELL
TO THE WEST.  WILL LOWER POPS FOR THIS AFTERNOON ACROSS THE AREA TO
30S IN THE NW AND 40S TO THE SE.

LINDENBERG/05

In the hours before

Special weather statement, Oct 23, 1:00 PM CDT, 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE OCT 23 2001

THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS
MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON.  DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS
WITH THE MAIN FRONT STILL WELL TO THE WEST.  THE UPPER LEVEL SYSTEM
WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS
EVENING.  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND THE MAIN THREAT.  SPOTTERS COULD BE NEEDED LATER THIS
AFTERNOON FOR SEVERE WEATHER ACTIVATION.

.EXTENDED OUTLOOK...
THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.  BEHIND THIS
SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:38 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
Oct 23, 2:12 PM CDTSevere Thunderstorm WarningSGFBenton48 min
Oct 23, 3:09 PM CDTSevere Thunderstorm WarningSGFBenton36 min
Oct 23, 3:18 PM CDTTornado WarningSGFBenton27 min
Oct 23, 3:34 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 3:46 PM CDTTornado WarningSGFBenton44 min
Oct 23, 4:19 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 4:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
Oct 23, 4:46 PM CDTTornado WarningSGFMiller44 min
Oct 23, 5:13 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
Oct 23, 5:29 PM CDTSevere Thunderstorm WarningSGFMiller46 min
Oct 23, 6:03 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski42 min
Oct 23, 6:12 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Oct 23, 6:15 PM CDTSevere Thunderstorm WarningSGFMaries45 min
Oct 23, 6:45 PM CDTSevere Thunderstorm WarningSGFPulaski15 min
Oct 23, 6:59 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.